Is it necessary to take Crocin before Interferon Alpha 2B injection?
Q: My 61 years old mother was diagnosed with malignant melanoma, which was surgically removed. Post surgery she has been recommended Interferon Alpha 2B injections to be taken thrice a week for a year. She has also been asked to take Crocin half an hour prior to every injection to avoid any flu like symptoms arising from the injections. She has been taking these for the last 7 months. Recently she has developed hives on her body twice (a month apart). I am worried it might be because of the Crocin. She does not develop flu after taking the injections. Should she discontinue the Crocin for the remainder of her course of injections?
A:Interferon Alpha 2B is indicated in certain carefully selected patients of malignant melanoma as adjuvant therapy after surgery. Flu like symptoms such as fever, muscle pain, headache and chills occur in about 16 to 18 per cent patients on this drug. These are not serious reactions. With regard to hives (urticaria), the first issue is the determination of the cause: the allergic reaction could be due to either paracetamol (Crocin) or even Interferon Alpha 2B. If it is like a rash of a very transient nature, then one should stop Crocin since it is merely to prevent flu like symptoms. However if urticaria is persistent, then it could also be due to interferon alpha 2b. In some such cases, the therapy with interferon alpha 2b may need to be suspended under medical advice.